|Traveling Abroad -- HELP !!!
Mar 27, 2000
Thanks for the great forum ! I check it regularly for all your answers and find many comments insightful and encouraging.
My question is: I must travel abroad to a 3rd world country where Malaria does exist (India). The CDC site states to get the malaria drug Mefloquine (Lariam) before going and also to continue taking it for 4 weeks after leaving the area. Others have suggested that I should get a shot before going, but I am not aware if this is a live virus or not ?
I am concerned about the drug interactions with my current HIV medications and possible side effects.
I am on Combivir and Sustiva. Tcells are 500+, 40.4%, non-detectable for the last one year plus.
Can you give me any suggestions to discuss with my doctor or more information on this issue ? He does not seem to feel too concerned about it before hand and hasn't recommended any preventative drugs, but he also stated he is not completely knowledgeable about that part of the world. I have tremendous confidence in him but I do not wish to take any unnecessary risks.
Thank you for your quick response since I will be leaving soon !!!
| Response from Dr. Pavia
Malaria risk is significant in India if you are in parts of the country with malaria. Either mefloquine or doxycycline are theoretically safe with your combination, although mefloquine (lariam) can cause dizziness and nightmares, which is similar to sustiva. There are several vaccines to consider - hepatitis A, tetanus booster, typhoid, and you should get counseling on food safety and have a treatment plan for severe diarrhea, including how to stay hydrated and an appropriate antibiotic. The CDC web site is a great resource, but if your doc is not knowledgeable, invest in a trip to a good travel clinic, perhaps at a university medical center. Call in advance and let them know about the HIV so they can do any reading they need to. The cost will be worth it. Happy Travels.
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.